Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

July 27, 2016McLeod County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 27, 2016, 10:37 AM CDT for McLeod County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 10:37 AM CDT (15:37 UTC)
Expired
Jul 27, 2016, 11:15 AM CDT
In force
38 min
Issued by
NWS Twin Cities, MN

County McLeod County, MN

The radar

The Minneapolis radar (KMPX), 74 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WWUS83 KMPX 271537
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1037 AM CDT WED JUL 27 2016

MNZ058-066-271615-
MEEKER-MCLEOD-
1037 AM CDT WED JUL 27 2016

...A STRONG THUNDERSTORM WITH NICKEL SIZE HAIL AND HEAVY RAIN WILL
AFFECT NORTHWESTERN MCLEOD AND SOUTHERN MEEKER COUNTIES...

AT 1036 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CORVUSO...OR
10 MILES WEST OF HUTCHINSON...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND HEAVY RAIN IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUTCHINSON...GREENLEAF...CEDAR MILLS...
HUTCHINSON AIRPORT AND CORVUSO. 

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4501 9465 4501 9426 4499 9426 4479 9430
      4485 9450 4489 9450 4489 9464 4490 9468
TIME...MOT...LOC 1536Z 281DEG 15KT 4494 9459 

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 27, 6:05 AM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 27, 6:05 AM CDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
605 AM CDT WED JUL 27 2016

.SHORT TERM...(Today and tonight)
Issued at 430 AM CDT Wed Jul 27 2016

Radar loops this morning nicely show the two waves of interest for
the weather the rest of today. This first is a nice spin up around
Fargo, with the other being an MCV over northeast Neb that is left
over from an MCS that tracked from east of the Black Hills down into
north-central KS overnight. Models initialized the northern wave
well, but this MCV in Neb went largely unnoticed by the 27.00 model
runs. For the 27.00 models, it is this wave up by Fargo that will
slowly slide down I-94 through the day that much of the guidance is
keying in on for bringing us precip chances today, though the
Nebraska MCV could end up being problematic for the pop forecast for
today, especially if it can help spur development later in the day
to our south that is currently not forecast to happen.

This morning, we are see showers and thunderstorms moving into
western and across central MN within zone of slightly stronger
winds and temp/moisture advection with the 925-850mb winds. However,
these already weak 925-850 winds will weaken to virtually nothing
this morning, with the coverage of showers expected to diminish
through the morning before diurnal heating destabilizes the
atmosphere, allowing shower and thunderstorm coverage to build again
by late this morning and into the afternoon. Biggest change needed
for the pops is both deterministic and CAMs are fairly progressive
with the wave up by Fargo through tonight, which will result in a
much faster west to east ending of precip than what the previous
forecast had. Though we sped up the precip departure considerably
tonight, we are still slower than what the majority of CAMs depict.

Still not anticipating much of a severe threat. The one thing that
is of some concern is that this afternoon, a weak surface low will
be tracking across the area, but there will be virtually no flow at
h850 and h5 winds will be under 20kts, resulting in very little
shear, which means little organization to what will be pulse/airmass
thunderstorms. Extensive cloud cover will also limit the degree to
which we can destabilize and instability looks to be weak enough
where updrafts will not be strong enough to generate much of a hail
or even wind threat with this activity.

.LONG TERM...(Thursday through Tuesday)
Issued at 430 AM CDT Wed Jul 27 2016

A cooler and drier air mass will settle in across MN/WI Thursday
and Friday behind the rain and cold front that will pass through
the area today and tonight. A surface high will move across the
Upper Mississippi River Valley late this week and the flow will
remain weak through the depth of the atmosphere. There will be a
weak northwest flow aloft with light and somewhat variable winds
in the lower atmosphere. Friday morning will likely be the
coolest morning we've had since July 1st when we saw lows in the
40s and 50s locally. We have a chance for showers/storms in
western MN on Saturday when the 925-850mb flow increases across
the Dakotas and the low level jet approaches the western MN border
- not likely at this point - but possible.

The pattern turns a little more interesting by Monday-Tuesday when
the flow increases out of the west-southwest with building
heights as a trough digs in across British Columbia and crosses
the northern Rockies by Monday night. This will certainly bring
about an increase in temperatures and humidity locally by Tuesday
- perhaps a couple rounds of showers/storms. The rain chances are
still highly uncertain given it's 1) a day six forecast and 2) the
convective trigger is weak as the surface boundary doesn't look
very strong and the upper support remains well north of the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 604 AM CDT Wed Jul 27 2016

Scattered shra/tsra will slowly move across the area today. Still
anticipating coverage and intensity of storms to diminish through
16z as 925-850 mb wind weaken, but storms should begin to refire
after 16z as instability builds. Looks like a hit and miss type
scenario which leads to the proliferation of the tempo groups and
vc mentions. In the wake of the precip tonight, both the GFS and
NAM bring stratus down from ne MN/nw WI. LAMP guidance hits this
as well, so went with MVFR/IFR cigs late tonight. There is a
chance this could be overdone as SREF probs for cigs less than 3k
ft show low stratus mainly impacting se MN into nrn IA.

KMSP...We could see some scattered showers through the morning,
but expecting most widespread activity to hold off until we get a
little daytime heating and can build up some instability. Locally,
storm coverage looks to be scattered. We could see activity linger
through 2z tonight as well, but maintained an earlier end time
inherited from the 06z TAFs. For overnight stratus, the LAMP has
support for IFR cigs Thu morning from both the GFS/NAM, though we
are a bit concerned this low level moisture and cloud cover may be
a bit overdone, hence not going as low with conditions as LAMP
guidance currently has.

/OUTLOOK FOR KMSP/
Thu...VFR by afternoon. Winds NE 5 kts.
Fri...VFR. Winds E 5 kts.
Sat...VFR. Winds SE 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...CLF
AVIATION...MPG
Hazardous weather outlook, Jul 27, 3:37 AM CDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 AM CDT WED JUL 27 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
280845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
337 AM CDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND WEAK THUNDERSTORMS ARE ONGOING THIS MORNING ACROSS
PORTIONS OF CENTRAL MINNESOTA AND NORTHERN WISCONSIN. THE AREA OF
THUNDERSTORMS WILL SLOWLY DROP SOUTH TODAY ACROSS MINNESOTA AND
WISCONSIN. WHILE THE THREAT FOR SEVERE WEATHER IS LOW...LIGHTNING
AND A FEW HEAVY DOWNPOURS ARE POSSIBLE TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY. THE
THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 27, 4:57 AM CDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
457 AM CDT WED JUL 27 2016

MNZ048-055-056-271045-
CHIPPEWA-POPE-SWIFT-
457 AM CDT WED JUL 27 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SWIFT...NORTHERN
CHIPPEWA AND SOUTHERN POPE COUNTIES...

AT 456 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CYRUS TO BENSON TO NEAR WATSON.
MOVEMENT WAS EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  BENSON AROUND 500 AM CDT.
  LAKE HASSEL AROUND 505 AM CDT.
  MURDOCK AROUND 520 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CLONTARF...DE
GRAFF... BIG BEND CITY...LAKE EMILY...GILCHRIST...HAGEN...SWIFT
FALLS...DANVERS AND GLUEK.

LAT...LON 4531 9574 4557 9574 4556 9526 4497 9525
      4501 9586 4505 9591
TIME...MOT...LOC 0956Z 268DEG 29KT 4559 9568 4532 9564 4505 9580
Special weather statement, Jul 27, 10:37 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1037 AM CDT WED JUL 27 2016

MNZ058-066-271615-
MEEKER-MCLEOD-
1037 AM CDT WED JUL 27 2016

...A STRONG THUNDERSTORM WITH NICKEL SIZE HAIL AND HEAVY RAIN WILL
AFFECT NORTHWESTERN MCLEOD AND SOUTHERN MEEKER COUNTIES...

AT 1036 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CORVUSO...OR
10 MILES WEST OF HUTCHINSON...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND HEAVY RAIN IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUTCHINSON...GREENLEAF...CEDAR MILLS...
HUTCHINSON AIRPORT AND CORVUSO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4501 9465 4501 9426 4499 9426 4479 9430
      4485 9450 4489 9450 4489 9464 4490 9468
TIME...MOT...LOC 1536Z 281DEG 15KT 4494 9459

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:18 AM CDTSpecial Weather StatementMPXStevens, Swift42 min
Jul 27, 4:57 AM CDTSpecial Weather StatementMPXChippewa, Swift48 min
Jul 27, 11:58 AM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Wright32 min
Jul 27, 12:29 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright31 min
Jul 27, 12:54 PM CDTSevere Thunderstorm WarningMPXIsanti51 min
Jul 27, 1:00 PM CDTSevere Thunderstorm WarningMPXHennepin33 min
Jul 27, 1:05 PM CDTSpecial Weather StatementMPXSherburne25 min
Jul 27, 1:44 PM CDTSpecial Weather StatementMPXChisago, Isanti61 min
Jul 27, 1:50 PM CDTSpecial Weather StatementMPXAnoka, Ramsey, Washington70 min
Jul 27, 3:24 PM CDTSpecial Weather StatementMPXRice36 min
Jul 27, 3:27 PM CDTSpecial Weather StatementMPXRamsey, Washington63 min
Jul 27, 2:10 PM CDTSpecial Weather StatementMPXPolk65 min
Jul 27, 2:37 PM CDTTornado WarningMPXBarron, Polk23 min
Jul 27, 2:46 PM CDTSpecial Weather StatementMPXSaint Croix29 min
Jul 27, 3:09 PM CDTSpecial Weather StatementMPXBarron36 min
Jul 27, 3:17 PM CDTSpecial Weather StatementMPXSaint Croix58 min
Jul 27, 4:51 PM CDTSpecial Weather StatementMPXChippewa39 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.